Skip to content
Omnikalc

Child-Pugh score calculator: cirrhosis severity

Grade the severity of cirrhosis from bilirubin, albumin, INR, ascites and encephalopathy, with the Child-Pugh class A, B or C and the typical survival.

Updated on
Your inputs

Results

Child-Pugh score

7 / 15

Class B: significant functional compromise
Typical 1-year survival
80%
Typical 2-year survival
60%

What the Child-Pugh score measures

The Child-Pugh score grades the severity of cirrhosis. It was proposed by Child and Turcotte in 1964 to predict surgical risk and modified by Pugh in 1973. It remains one of the most widely used tools in liver disease, in particular for drug dosing.

The five criteria

Criterion 1 point 2 points 3 points
Total bilirubin < 2 mg/dL 2–3 mg/dL > 3 mg/dL
Albumin > 3.5 g/dL 2.8–3.5 g/dL < 2.8 g/dL
INR < 1.7 1.7–2.3 > 2.3
Ascites None Mild or controlled Moderate to severe
Encephalopathy None Grade 1–2 Grade 3–4

For primary biliary cholangitis and primary sclerosing cholangitis, higher bilirubin cutoffs (4 and 10 mg/dL) are sometimes used.

Worked example

A patient with bilirubin 1.5 mg/dL (1), albumin 3.1 g/dL (2), INR 1.4 (1), mild ascites controlled with diuretics (2) and no encephalopathy (1) scores 7: Child-Pugh class B.

Classes and survival

Class Points 1-year survival 2-year survival
A 5–6 about 100% about 85%
B 7–9 about 80% about 60%
C 10–15 about 45% about 35%

These figures come from older cohorts; modern treatment has improved outcomes, especially in class A.

How it is used

  • Drug dosing: FDA labels often give specific advice for Child-Pugh class B and C, or advise against use.
  • Surgery: perioperative mortality for abdominal surgery is roughly 10% in class A, 30% in class B and 70% to 80% in class C in classic series.
  • Liver cancer: the Barcelona Clinic Liver Cancer staging system uses liver function, historically by Child-Pugh class, to choose treatment.

Child-Pugh and MELD

The MELD score uses only lab values and is the basis for transplant allocation in the US. Child-Pugh includes the clinical assessment of ascites and encephalopathy, which makes it more subjective but captures complications that matter to patients.

Improving the score

Treating the cause, such as stopping alcohol, curing hepatitis C or controlling hepatitis B, and managing ascites and encephalopathy can improve the class over months.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What are the Child-Pugh classes?

Class A is 5 to 6 points (well-compensated), class B is 7 to 9 points and class C is 10 to 15 points (decompensated).

How is Child-Pugh used?

To assess the prognosis of cirrhosis, to decide whether surgery is safe and to adjust the dose of many drugs, whose labels give specific advice for Child-Pugh class B and C.

What is the difference between Child-Pugh and MELD?

MELD uses only lab values and is used for transplant priority. Child-Pugh includes clinical findings, ascites and encephalopathy, and is widely used for prognosis and drug dosing.

Can someone move from class C to class B?

Yes. Treating the cause, such as stopping alcohol or curing hepatitis C, and controlling complications can improve the score over time.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.